Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 216, NWS St. Louis, MO

September 20, 2025Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 20, 2025, 2:35 PM CDT for Ralls County, Missouri. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2025, 2:35 PM CDT (19:35 UTC)
Expired
Sep 20, 2025, 2:49 PM CDT
In force
14 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.0 in
Wind
60.0 mph

County Ralls County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS53 KLSX 201935
SVRLSX
MOC173-202000-
/O.NEW.KLSX.SV.W.0216.250920T1935Z-250920T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
235 PM CDT Sat Sep 20 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ralls County in northeastern Missouri...

* Until 300 PM CDT.

* At 235 PM CDT, a severe thunderstorm was located near Center, or 
  10 miles southeast of Monroe City, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe City, Center, Rensselaer, Spaulding and The Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3947 9171 3960 9171 3960 9172 3965 9172
      3966 9145 3945 9150
TIME...MOT...LOC 1934Z 285DEG 6KT 3954 9161

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Delia
1 follow-up statement
274 
WWUS53 KLSX 201949
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
249 PM CDT Sat Sep 20 2025

MOC173-201959-
/O.CAN.KLSX.SV.W.0216.000000T0000Z-250920T2000Z/
Ralls MO-
249 PM CDT Sat Sep 20 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHWESTERN RALLS 
COUNTY...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning has been cancelled.

&&

LAT...LON 3947 9171 3960 9171 3960 9172 3965 9172
      3966 9145 3945 9150
TIME...MOT...LOC 1935Z 285DEG 6KT 3954 9161

$$

Delia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:14 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • There is a 30-40% chance of isolated to scattered showers and thunderstorms this afternoon. Thunderstorms will be capable of frequent lightning, gusty winds, and locally heavy rainfall.
  • Our active pattern will continue through the middle of next week, with rain chances peaking late Sunday/Sunday night (60%) and Tuesday (60-70%).
Area forecast discussion, Sep 20, 12:14 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1214 PM CDT Sat Sep 20 2025

.KEY MESSAGES...

- There is a 30-40% chance of isolated to scattered showers and
  thunderstorms this afternoon. Thunderstorms will be capable of
  frequent lightning, gusty winds, and locally heavy rainfall.

- Our active pattern will continue through the middle of next
  week, with rain chances peaking late Sunday/Sunday night (60%)
  and Tuesday (60-70%).

&&

.SHORT TERM... (Through Sunday Night)
Issued at 237 AM CDT Sat Sep 20 2025

Two areas of convection are west of the CWA early this morning:
one over the Middle Missouri Valley associated with a shortwave
moving through the Midwest, the other over the Central Plains at the
nose of the low-level jet. The former is expected to continue
eastward, but begin pivoting northeastward with the shortwave as it
enters northeastern Missouri. As for the Plains convection, it is
expected to continue tracking east-southeastward as the jet veers
early this morning, gradually weakening as the jet winds down. All
this to say, much of the CWA is expected to remain dry through the
morning hours.

Our chance for convection this afternoon is very questionable. The
main forcing mechanisms will be subtle disturbances within the quasi-
zonal flow aloft and outflow boundaries from the morning convection.
That being said, there are several factors going against convection
this afternoon: weak subsidence in the wake of the previously
mentioned shortwave, moderate to poor mid-level lapse rates, and
cloud cover. The latter may limit already meager forecasted
instability, with many hi-res guidance sources focusing in on SBCAPE
around 750 J/kg. At worst, the 90th percentile of the 00z HREF shows
1,000-1,500 J/kg across the CWA at peak heating - notable, but not
extreme. For any updrafts that are able to develop and maintain for
at least a brief while, they will have more deep-layer shear to
utilize than as of late, with guidance consensus showing 25-30 kts
of 0-6km bulk shear. Therefore, the chance for scattered showers and
thunderstorms across the area is around 30-40% this afternoon, and
while confidence is low in strong storms, isolated gusty winds
thanks to the deep-layer shear, steep low-level lapse rates, and a
dry boundary layer are possible.

Our chance for overnight convection will hinge on how this afternoon
and evening plays out. More widespread convection this afternoon and
evening will have a stabilizing effect on the atmosphere overnight,
whereas less activity during the daylight hours may allow for
isolated to scattered showers and perhaps a thunderstorm overnight
as weak disturbances ripple overhead.

On Sunday, a relatively stronger shortwave passes through the Middle
Mississippi Valley. Thanks to the better forcing from this wave and
falling heights, the potential for widespread convection increases
during the day, but particular during the evening and overnight
hours as the low-level jet ramps up over the region.

Elmore

&&

.LONG TERM... (Monday through Friday)
Issued at 237 AM CDT Sat Sep 20 2025

While there is a general consensus on the evolution of the upper-
level pattern through the extended period, specific scenarios vary
drastically among deterministic guidance and ensemble clusters. For
Monday into Tuesday, either quazi-zonal flow will persist or subtle
troughing will develop aloft over the Middle Mississippi Valley.
Either solution points to a continuation of our active pattern, with
subtle disturbances serving as drivers of at least one round of
convection. Late Monday into Tuesday, a majority of guidance has
consistently been taking a shortwave from the Northern Rockies and
having it dig southward into the Central Plains and then generally
into the Middle Mississippi and Ohio vallies. The main occurrence
with this shortwave is that the front that has been positioned just
to our west-northwest for the last several days will finally be
pushed southward through the region. This will serve at least as a
final round of a low chance for rain; however, recent guidance
trends have been for a low to develop along the front that passes
through or near the region, increasing our odds of receiving a
soaking rain if this solution occurs.

In the wake of the front Wednesday toward the end of the week,
another recent trend in guidance is that the aforementioned
shortwave tangles with one or more additional shortwaves over the
Midwest, developing a cutoff low that stalls somewhere over the
eastern CONUS. While the position and strength of this cutoff varies
among ensemble clusters and deterministic guidance, the majority of
solutions show the Middle Mississippi Valley is either beneath the
cutoff or just to its west. This position places the CWA in
favorable territory for temperatures running at or below
climatological normals (highs in mid to upper 70s, lows in the mid
to upper 50s) and will keep the door open for at least periodic low
rain chances through the end of the week.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1157 AM CDT Sat Sep 20 2025

A weak frontal boundary is draped from central Missouri to the St.
Louis metro and is contributing to isolated showers and
thunderstorms popping up across the St. Louis metro. The best
chance for showers and thunderstorms will be this afternoon in the
St. Louis metro when upper level support combines with the
boundary. Brief periods of MVFR visibility are expected underneath
thunderstorms, but storms are expected to be progressive enough to
quickly move out of the terminal space. 30-40 mph gusts are
possible if a storm moves directly over the terminal.

Elsewhere (KUIN, KCOU, KJEF) confidence in thunderstorm
development is lower so I have left a mention out of the TAF for
now.

Another round of showers and thunderstorms is expected tomorrow
afternoon with similar conditions to today. Isolated to scattered
thunderstorms will be capable of brief MVFR visibilities and
30-40mph gusts. Confidence in the exact timing and location of
storms is still uncertain, so have kept a mention of this out of
the TAF for now.

Winds are northeasterly north of the boundary (KUIN), and south to
southwesterly south of the boundary. The boundary will lift
northward through the overnight hours causing all sites to become
southwesterly by tomorrow morning.

SPECIFICS FOR KSTL:

Isolated chances for showers and thunderstorms through the course
of the day with the best chances during the afternoon when the
TEMPO group is. Confidence is high that thunderstorms will develop
along a boundary near the St. Louis metro today, but exactly
where and when they form is still uncertain. Uncertainty remains
in the timing and location of afternoon thunderstorms tomorrow, so
mention has been left out of the TAF for now.

Delia

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 20, 2:42 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
242 AM CDT Sat Sep 20 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210745-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
242 AM CDT Sat Sep 20 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are forecast this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across the area each day Sunday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:26 PM CDTSevere Thunderstorm WarningLSXPike34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.